Guide to the W.E. Milne Collection
1905-1981

Print this Finding Aid | Email this Finding Aid


Results

Overview of the Collection

Creator: Milne, William Edmund, 1890-
Title: W.E. Milne Collection
Dates: 1905-1981 ( inclusive )
Quantity: 0.8 cubic feet (2 boxes and 1 map folder)
Collection Number: MSS Milne
Summary: The W.E. Milne Collection documents Milne's mathematics research and consists primarily of Milne's research publications. Milne headed the Mathematics Department at Oregon State College from 1932 to 1955 and was a pioneer in numerical analysis and computer mathematics.
Repository: Oregon State University Libraries
University Archives

121 The Valley Library
Oregon State University
Corvallis, OR 97331-4501
Phone: 541-737-2165
Email: archives@oregonstate.edu
Web: http://osulibrary.oregonstate.edu/archives

Languages: Materials in English and Russian.   
Sponsor: Funding for encoding this finding aid was provided through a grant awarded by the National Endowment for the Humanities.

Biographical Note

Mathematics Professor William Edmund (Ted) Milne headed the Mathematics Department at Oregon State College from 1932 until 1955.

Born in Pendleton, Oregon, Milne earned an A.B. degree in Mathematics from Whitman College in 1912 and A.M. and Ph.D. degrees from Harvard University in 1913 and 1915. He served on the faculty of Bowdoin College from 1915 until 1918 and then spent one year during World War I working with a group of mathematicians at Aberdeen Proving Ground on problems of ballistic path calculations. In 1919 he returned to Oregon as a faculty member in mathematics at the University of Oregon. In 1932, he became head of the Mathematics Department at Oregon State College, a position he held until his retirement in 1955. In 1950-1951, he held a substitute position in the National Bureau of Standards Institute for Numerical Analysis.

Milne was a pioneer in numerical analysis and computer mathematics and was known around the world for the "Milne method" of solving differential equations and for his three textbooks and many technical papers. He continued his research after retirement and was awarded the OSU Distinguished Service Award posthumously in June 1971. The Milne Computer Center was dedicated in his name in April 1972.

Content Description

The W.E. Milne Collection consists primarily of mathematical publications (including reprints) by Milne. It also includes reprints of publications by others sent to Milne; a portrait photograph of Milne; and the final page of the console printer log from the OS-3 Operating System on the Control Data Corp. 3300 computer which served Oregon State University from 1965 until 1981.

Of particular note among Milne's publications is the 1953 Russian translation of his publication, Numerical Solutions of Differential Equations.

Use of the Collection

Restrictions on Access :  

Collection is open for research.

Preferred Citation :  

W.E. Milne Collection, Oregon State University Archives, Corvallis, Oregon.

Administrative Information

Acquisition Information :  

These materials were transferred to the Archives from the Milne Computer Center in 1996.

Related Materials :  

The Mathematics Department Records (RG 136) include Milne's general correspondence from the 1930s. A detailed history of the Milne Family is available in the Memorabilia Collection (MC - Milne, W.E. and Bessie, Family History).


Detailed Description of the Collection

Last OS-3 Console Log Page, 1981
Container(s)

^ Return to Top

Publications by Milne, 1918-1953
Container(s)
Description
Transactions of the American Mathematical Society (vol. 19, no. 2), 1918
Box
1 On the degree of convergence of Birkhoff's series
Bulletin of the National Research Counci, no. 92, 1933
Box
1 Numerical Integration of Differential Equations, Report of Committee on Numerical Integration
American Mathematical Monthly, vol. 49, no. 2, 1942
Box
1 The Numerical Integration of y" + g(x)y = f(x)
Journal of Research of the National Bureau of Standards (v. 43, no. 5), November 1949
Box
1 The Remainder in Linear Methods of Approximation. (v. 43, no. 6), December 1949
1 A note on the numerical integration of differential equations. (v. 44, no. 5), May 1950
1 Note on the Runge-Kutta method. (v. 45, no. 3), September 1950
1 Numerical determination of characteristic numbers
Box
1 Table of Derivatives for Damped Vibrations, Oregon State Monographs, Mathematics and Statistics Series, Number 1, December 1935
1 Tables of Damped Vibrations, University of Oregon Publication, Mathematics Series (v. 1, no. 1), 1929
1 Numerical Solution of Differential Equations, 1953
Russian translation

^ Return to Top

Reprints of Publications by Milne, 1916-1960
Container(s)
Description
Box
1 Note on Removable Singularities; reprinted from the Bulletin of the Mathematical Society (v. 21, no. 3, pp. 116-117), 1914
1 Note on Asymptotic Expressions in the Theory of Linear Differential Equations; reprinted from the Bulletin of the American Mathematical Society (v. 23, no. 4, pp. 166-169), 1916
1 On Certain Asymptotic Expressions in the Theory of Linear Differential Equations; reprinted from the Proceedings of the National Academy of Sciences (v. 2, pp. 543), 1916
1 Second Note on Removable Singularities; reprinted from the Bulletin of the American Mathematical Society (v. 23, no. 1, pp. 27-30), 1916
1 On the Degree of Convergence of Birkhoff's Series; reprinted from the Transactions of the American Mathematical Society (v. 19, no. 2, pp. 143-156), 1918
1 Infinite Systems of Functions; reprinted from the Bulletin of the American Mathematical Society (v. 26, no. 7, pp. 294-300), 1920
1 A Theorem of Oscillation; reprinted from the Bulletin of the American Mathematical Society (v. 28, no.3), 1922
1 Numerical Integration of Ordinary Differential Equations; reprinted from The American Mathematical Monthly (v. 33, no. 9), 1926
1 Note on the Smoothing of Curves; reprinted from The American Mathematical Monthly (v. 34, no. 5), 1927
1 The Behavior of a Boundary Value Problem As the Interval Becomes Infinite; reprinted from the Transactions of the American Mathematical Society (v. 30, no. 4, pp. 797-802)
1 On the Degree of Convergence of the Gram-Charlier Series; reprinted from the "Transactions of the American Mathematical Society (v. 31, no. 3, pp. 422-443), 1929
1 On the Degree of Convergence of Expansions in an Infinite Interval; reprinted from the Transactions of the American Mathematical Society (v. 31, no. 4, pp. 907-918), 1929
1 Numerical Determination of Characteristic Numbers; reprinted from Physical Review (v. 35, no. 7, pp. 863-867), 1930
1 On the Numerical Integration of Certain Differential Equations of the Second Order; reprinted from the American Mathematical Monthly (v. 40, no. 6), 1933
1 Analysis of Border Irrigation; reprinted from Agricultural Engineering (v. 19, no. 6), 1938
1 The Numerical Integration of y"+ g(x)y=f(x); reprinted from the American Mathematical Monthly (v. 49, no. 2), 1942
1 The Remainder in Linear Methods of Approximation; reprinted from the Journal of Research of the National Bureau of Standards (v. 43, pp. 501-511), 1949
1 A Note on the Numerical Integration of Differential Equations; reprinted from the Journal of Research of the National Bureau of Standards (v. 43, pp. 537-542), 1949
1 Note on the Runge-Kutta Method; reprinted from the Journal of Research of the National Bureau of Standards (v. 44, pp. 549-550), 1950
1 Numerical Determination of Characteristic Numbers; reprinted from the Journal of Research of the National Bureau of Standards (v. 45, no. 3, pp. 245-254), 1950
1 Review: Numerische Behandlung Von Differentialgleichungen; reprinted from the American Mathematical Society (v. 59, no. 1, pp. 94-96), 1953
1 The Error of the Trapezoidal Formula; abstract from the Proceedings of the International Mathematical Congress Amsterdam, 1954
1 Review: Numerische Behandlung Von Differentialgleichungen; reprinted from the Bulletin of the American Mathematical Society (v. 62, no. 1, pp. 74), 1956
1 Stability of a Numerical Solution of Differential Equations; reprinted from Journal of the Association for Computing Machinery (v. 6. no. 2, pp. 196-203), 1959
1 Stability of a Numerical Solution of Differential Equations - Part II; reprinted from Journal of the Association for Computing Machinery (v. 7, no. 1, pp. 46-56), 1960

^ Return to Top

Publications by Others, 1905-1969
Container(s)
Description
Box
2 Russian-English Vocabulary with a Grammatical Sketch to be used in Reading Mathematical Papers by American Mathematical Society, 1950
American Mathematical Monthly
Box
2 (v. 64, no. 6), June-July, 1957
2 (v. 74, no. 1), January, 1967
Reprints of publications by the following authors, 1905-1969
Box
2 Adams, Edwin Plimpton
2 Bickley, W.G.
2 Birkhoff, George D.
2 Bucherer, A.H.
2 Cairns, W.D.
2 Carmichael, R.D.
2 Carslaw, H.S.
2 Dantzig, Tobias
2 Davis, D.R.
2 Davis, H.T.
2 Day, Mahlon M.
2 Douglass, Raymond D.
2 Eells, Walter C.
2 Ford, Lester R.
2 Franklin, Philip
2 Hancock, Harris
2 Hayashi, Kenji
2 Jackson, Dunham
2 Mizumoto, Hisao
2 Moore, Charles N.
2 Moritz, Robert E.
2 Olds, Edwin G.
2 Runge, C.
2 Schoenberg, I.J.
2 Schulz, Gunther
2 Shimizu, Tatsujiro
2 Tamarkin, J.D.
2 Stromgren, Elis

^ Return to Top

Portrait Photograph of W.E. Milne, circa 1960
Container(s)
map-case
*

^ Return to Top

Subjects

  • Subject Terms :
  • Differential equations--Numerical solutions
  • Mathematics--Study and teaching--Oregon

    ^ Return to Top